Jump to content

Please, I need your help-ready to give up


bamagirl
 Share

Recommended Posts

I have dysautonomia for the past 6 years. One of my first symptoms was adrenaline surges. As time passed, I would get them about one every year, then every 6 months or so. Well, the past three days I have been getting them every day all day long. I went to the ER and they are no help. Does anyone get these surges every day? My pulse goes from 68- 175 and my bp gets up to 167/90. What can I do to help these surges. I'm not taking hot baths or showers, I'm staying hydrated. This is the worst I have ever been.

These surges really scare me and I think I'm about to have a seizure or something. Anyone know what causes these surges?

thanks

bamagirl

Link to comment
Share on other sites

HI Bama Girl,

Sadly, I have been getting these surges daily also. Of and on all day, it is really starting to freak me out. I can feel it in my chest and am just waiting for it to make my heart race. I was just telling, rather crying to my hubby yesterday that I can't take this anymore. I go to sleep feeling like this and wake up with the adrenaline surging. I'm tired of the palpitations, the heart racing up to 140, the sometimes high resting pulse etc. I know this is a lot of whining and not helping you. I just want you to know you are not alone.

Have you worn a heart monitor to catch any of these episodes? Are you taking any beta blockers?

Link to comment
Share on other sites

You are not alone in having these surges. I have had them, and many others have had them as well. For me, they can come on for no apparent reason, and sometimes they come on concurrent with an increase in my stress level.

They can be truly awful and there is just no substitute for simply living through them. Over time, you will learn the best way for you to get through them. What works best for me is to take a xanax, then talk to a friend on the phone or watch a conforting TV program or read a book until I feel the xanax start to kick in and then go to sleep. I have gone to the ER at least twice in the many years since I have had POTS. Unfortunately, most medical personnal don't know much about POTS or dysautonomia, but at least I was monitored.

If you search the archives, you will see messages from others about their experiences with surges. Most recently, Julie's messages tell of her current bout with acute symptoms.

With a really bad surge, what works best is to pull out the stops. Go to the emergency room if you think it necessary, know what meds work best for you to calm your system, and get by with a little help from your (dysautonomia) friends. And do keep repeating this mantra: This will pass, this will pass, this will pass.

Thinking of you,

Link to comment
Share on other sites

I guess I just sit or semi lie down till they pass and when another hits, I whine oh man to myself and just get through it. They are really awful. I just keep telling myself it will pass and wait for for the flushing that indicates that surge is passing. I take valium, but at too low a dose to help much. They do seem to come in spurts though, don't they.

Sorry I can't help more. Hope they pass soon...morgan

Link to comment
Share on other sites

Hi Bamagirl,

I've been experiencing the same sort of thing. For me, it got bad over the summer with big flares that aren't the same as the usual tachycardia that I experience. I also get high BP with the flares and my heart rate typically shoots up to around 180. For me, it is incapacitating. It seemed to calm down for me a bit through October, but it's been bad again over the last three weeks. I don't know what the cause is but I know how awful they are to go through.

As for things that help, I am still working on figuring that out! I don't have too much to offer for suggestions. My cardiologist has been having me try out an assortment of meds to see what might be effective. I have tried clonodine and it did not work for me. I have tried a couple of different beta-blockers with no effect. I have tried the florinef and midodrine and so far nothing has been able to control my heartrate or improve my symptoms. It was suggested that I try to hold my breath during an episode to try and stimulate a vagal reaction to try to break the cycle. I have been trying to do so, but it doesn't seem to help any.

Have you been keeping a high salt diet as well as the extra fluids? Can you get in to see the doctor that is treating your pots? Or your family doctor? Maybe they can work with some medications or have some suggestions that might work for you? I'm sorry that you are experiencing this. It is an awful thing to have to go through. Hang in there and try to get an appointment with someone if you can. Laura

Link to comment
Share on other sites

Guest Julia59

Bamagirl,

I'm so sorry your having to deal with this too......it's awful I know. When I first crashed with POTS I got them for several weeks---then horrible fatigue---more then my usual without those terrible attacks.

By the way I call these attacks GEORGE. It's a name I gave them back in 1982. Back then that's all I had was those attacks---not really any other POTS symptoms. They diagnosed MVP---and gave me beta blockers ---but they were too strong---and the attacks went away on their own. They came back in 1990 for a few months---but the beta blocker worked to calm them along with xanax. I only took the xanax for about 6 months.

In 2000 when I crashed and was later diagnosed with POTS in 2001 the beta blockers didn't seem to help as well---I was also under a lot of stress, so I wasn't able to rest and try to help my body get over it. I was given ativan---but I didn't like the way it made me feel---so I never really took enough of it to tell if it helped. The bottle of ativan sat for a couple of years and they expired---I threw them out.

I was given a prescription of clonidine also, I haven't tried it yet, but I heard it's helpful especially for these hyper adrengic attacks----I was told it could be taken with my beta blocker and other meds. I have recently started taking klonopin---and that seems to help me. I still feel a bit of anxiety and fear of another attack---but I try to keep myself busy to keep my mind off it.

I hope you are able to get GEORGE under control soon. I don't know if this is any comfort to you at all, but I have found that they come in cycles and go away as quickly as they come. Just a week ago I thought I would lose my mind-----when the adrenaline is flowing, it's really hard to focus on anything-----and it seems like my mind is spiraling out of control.

This will pass---this will pass..............I hope you find something that works for you soon.

I sure wish Doctors understood this more---------when I try to describe this to them they look at me like i'm a clown who just rode into their office on a unicycle. I wish I had a big screw driver to unscrew the screwed up look on their face.

I think this is one of the worst parts of POTS.

Be kind to yourself---hang in there.

HUGS

Julie :0)

Link to comment
Share on other sites

Bamagirl,

I can totally sympathize with you. I take beta blockers, Xanax and Klonopin. I still get several surges daily. I really hate it when I'm alone. I try to walk it off but then I get tachy and syncope. I have a hard time concentrating. I have tried everything, I'm working now on just "riding the wave" as my psychologist puts it.

Usually I lay down and elevate my feet, I try to find a game show on TV. I know how hard it is. Try not to get in the habit of thinking negative thoughts(I'm trying to break that habit myself). "Awfulizing." I can convince myself that I'm having a heart attack or a stroke or that I'm dying. The fear of the fear just makes it worse.

Claire Weeks or Weekes has a CD on passing through panic. I find that helps sometimes. I put on the headphones and her voice is very reassuring. I ordered it on Amazon. com. Wish I had a magic wand I could wave your way.

God Bless,

Dawn

We all need to ride this wave together, don't give up!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!

Link to comment
Share on other sites

First, I would suggest that if you are taking your BP yourself, stop. It's only going to freak you out more.

Next, I would try not sitting or lying down, but moving around. Sometimes all it takes is for your body to be distracted by something else (walking, deep breathing, etc.) for it to forget about having an episode. If that doesn't work, then try lying flat. Sometimes it's the standing that is making the episode worse.

Is anything you are eating triggering these? Have you tried a low-sugar diet? Sometimes my episodes are triggered by eating anything sugary. I think it sets off a big insulin rush and makes my body go haywire.

Last resort: drugs. I have not had one episode since I started taking Effexor last May. I was having them every couple weeks before that. I swear, I do not sell this drug either or own stock in it! But perhaps any antidepressant would be worth trying, as they have a calming effect on the nervous system.

I also took 0.5 mg Klonopin in a pinch, when nothing else worked and was getting emotionally exhausted by the episode.

Hope some ideas here help you. Hang in there.

Amy

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...